Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


kaletra/truvada or stribild
Jun 22, 2013

doc -

thanks so much for all you guys do. this is really the only forum, at least in the US, that serves as a viable resource.

i have been on kaletra/truvada once a day for a year and a half now. i have always had bloating and diarrhea since starting however, it was much better for a while and is now much worse again. my stomach tends to be very sensitive in any case. i have tried a couple of different probiotics and even played with the time i take them: an hour before, 2 hours before, an hour after, etc. nothing seems to make the difference. there are moments when i literally cannot make it to the restroom and have accidents - about once the month i would say. and a lot of gas at night which hinders almost any kind of intimacy.

today i spoke with my doctor about alternatives and he recommended stribild - stressing that i would have side effects no matter what the regimen. after reading a couple of forums on the stribild many folks have gas and bloating issues with this as well. so, am really uncertain what path to take. certainly do not want to try a new medication every few months. i understand i will have to live with side effects as that is the reality now for me but, literally not being able to make it to the bathroom in time is a bit drastic. or at least it seems.

what is your experience with both of these regimens and your general thoughts? he didn't offer complera which there seems to be less complaints of stomach issues with. would you recommend switching/trying?

thanks so much.

Response from Dr. Young

Hi and thanks for posting.

First off, with due respect, I have to disagree with your doctor. I don't believe that with today's treatment options, that people living with HIV have to *put up* with side effects.

Seems like you've done a terrific job in trying to mitigate side effects, but I'd be pretty certain that the Kaletra that you're taking has been messing with your GI system. As such, switching treatment would seem very reasonable.

Stribild would be one of several options to consider- it preserves the medications in Truvada that you're currently taking and perhaps decreases the GI side effects. Be aware that the combo does cause mild GI symptoms in a minority of patients, but fewer and less severe than with Kaletra.

There are a myriad of other medication options that (assuming that you don't have issues with previous drug resistance) that could also be considered- NNRTIs (the combo Complera would be one single tablet option), other PIs (darunavir and ataznavir are generally better tolerated than Kaletra) and a soon to be approved integrase inhibitor.

So, don't live with unacceptable side effects, find the right medication for you, your virus and your lifestyle.

Be well, and feel free to write back, BY



Previous
Persistently low CD4
Next
syphilis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement